Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS Goodland, KS

July 24, 2015Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 24, 2015, 7:35 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 7:35 PM MDT (01:35 UTC)
Expired
Jul 24, 2015, 10:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 34 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WGUS53 KGLD 250135
FFWGLD
KSC181-193-250430-
/O.NEW.KGLD.FF.W.0043.150725T0135Z-150725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
  WESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1030 PM MDT/1130 PM CDT/
    
* AT 733 PM MDT /833 PM CDT/...DOPPLER RADAR INDICATED  
  THUNDERSTORMS PRODUCING HEAVY RAIN MOVING TO THE NORTHEAST ACROSS 
  THE WARNED AREA . UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN 
  OVER PARTS OF THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLBY...BREWSTER...EDSON AND LEVANT. 

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 28 AND 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3914 10166 3957 10139 3957 10092 3940 10091
      3914 10130

$$

DR
1 follow-up statement
730 
WGUS73 KGLD 250323
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT FRI JUL 24 2015

KSC181-193-250333-
/O.CAN.KGLD.FF.W.0043.000000T0000Z-150725T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERMAN KS-THOMAS KS-
923 PM MDT FRI JUL 24 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHERMAN AND WESTERN
THOMAS COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT.

LAT...LON 3914 10166 3957 10139 3957 10092 3940 10091
      3914 10130

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:05 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 24, 7:05 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT FRI JUL 24 2015

.UPDATE...
ISSUED AT 705 PM MDT FRI JUL 24 2015

HEAT ADVISORY ALLOWED TO EXPIRE ON TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 248 PM MDT FRI JUL 24 2015

HEAT INDEX VALUES OVER 100 WILL CONTINUE AS HOT TEMPERATURES AND
HIGH HUMIDITIES WILL PERSIST INTO THE LATE AFTERNOON AND EARLY
EVENING SOUTHEAST OF A COLD FRONTAL BOUNDARY EXTENDING FROM
NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE FORECAST
AREA THROUGH THE LATE AFTERNOON AND EVENING. STORMS WILL BECOME
MORE NUMEROUS AND POSSIBLY BECOME SEVERE MAINLY ACROSS AN AREA IN
THE VICINITY OF A FRONTAL BOUNDARY WHERE THE INSTABILITY AND
SURFACE CONVERGENCE IS GREATEST.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO LINGER
THROUGH THE OVERNIGHT HOURS ACROSS CENTRAL KANSAS AND NEBRASKA.
TEMPERATURES WILL BE A FEW DEGREES COOLER ON SATURDAY...ALTHOUGH
STILL HOT...AS THE FRONTAL BOUNDARY BECOMES WEAKER AND DRIFTS
SLOWLY SOUTHEAST AS THE SURFACE LOW PRESSURE CENTER OVER SOUTHEAST
COLORADO MOVES OVER SOUTHWEST KANSAS AND THE UPPER HIGH PRESSURE
AREA REMAINS OVER THE SOUTHERN HIGH PLAINS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 137 PM MDT FRI JUL 24 2015

ANOTHER WEAK SHORTWAVE TROUGH ROTATING OVER THE SOUTHERN PLAINS
RIDGE WILL INTERACT WITH A SURFACE LEE TROUGH OVER EASTERN
COLORADO AND THE OLD FRONT LIFTING INTO NEBRASKA TO PRODUCE
SCATTERED THUNDERSTORMS SATURDAY NIGHT. SHEAR AND INSTABILITY
PARAMETERS ARE BOTH MARGINAL FOR SEVERE STORMS...AND WITH WEAK
NATURE OF THE SYNOPTIC SCALE LIFT COVERAGE WILL BE LIMITED.

MODELS A LITTLE MORE ROBUST WITH PRECIPITATION CHANCES ON
SUNDAY...PARTICULARLY SUNDAY NIGHT. THE FRONT APPEARS TO SAG
SOUTHWARD AGAIN AIDED BY CONVECTIVE OUTFLOWS IN NEBRASKA AND
SETTLES SOMEWHERE ALONG THE SOUTHERN FRINGE OF THE FORECAST AREA
BY SUNDAY AFTERNOON. POST FRONTAL UPSLOPE REGIME NORTH OF THE
FRONT AND SOMEWHAT MORE VIGOROUS SHORTWAVE EMERGING FROM COLORADO
LATE IN THE DAY WILL RESULT IN SCATTERED TO NUMEROUS
THUNDERSTORMS. SHEAR AND INSTABILITY PARAMETERS NOT PARTICULARLY
IMPRESSIVE SO THINK MAIN THREAT WILL BE HEAVY RAIN WITH THIS
ROUND.

THE UPPER RIDGE WILL MOVE EASTWARD INTO THE OHIO VALLEY IN
RESPONSE TO A STRONG SHORTWAVE TROUGH MOVING INTO THE NORTHERN
ROCKIES EARLY NEXT WEEK. THAT SYSTEM WILL TRAVERSE THE NORTHERN
PLAINS MID WEEK FOLLOWED BY THE UPPER RIDGE REBUILDING BEHIND IT
OVER THE GREAT BASIN LATE IN THE WEEK. THERE WILL BE ALMOST DAILY
CHANCES FOR THUNDERSTORMS AS WEAK SHORTWAVE TROUGHS CONTINUE TO
ROTATE AROUND THESE MAIN UPPER FEATURES. TEMPERATURES WILL BE
ABOVE NORMAL EARLY IN THE WEEK...BUT THEN DROP TO BELOW NORMAL MID
WEEK BEHIND THE COLD FRONT ASSOCIATED WITH THE NORTHERN PLAINS
SYSTEM...GRADUALLY WARMING BACK TO NEAR NORMAL BY THE END OF THE
WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 510 PM MDT FRI JUL 24 2015

KGLD AND KMCK...A FRONTAL BOUNDARY WILL EXTEND IN BETWEEN KGLD
AND KMCK TONIGHT WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG IT
WHICH MAY IMPACT NEITHER...BOTH OR ONE OF THE TERMINALS. SHOULD
ONE DEVELOP DIRECTLY OVER THE TERMINAL MVFR/IFR CIGS AND VIS
POSSIBLE IN HEAVY RAIN. WIND GUSTS GENERALLY TO 40KTS FROM THE
STRONGER STORMS. AFTER MIDNIGHT MAY HAVE LINGERING CLOUDINESS OVER
BOTH TERMINALS WHICH COULD CONTINUE THROUGH SATURDAY. CANT RULE
OUT SOME CONVECTION TOMORROW AFTERNOON...RIGHT NOW DONT HAVE A
FEEL THAT GIVES ME CONFIDENCE TO INCLUDE A MENTION IN EITHER TAF.
NAM MODEL SUGGESTING POSSIBILITY OF IFR/VLIFR CIGS IN STRATUS IN
THE 09Z-14Z TIMEFRAME. AGAIN...WILL PLAY IT WITH WAIT AND SEE WHEN
00Z MODEL DATA COMES IN.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 24, 7:05 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT FRI JUL 24 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260115-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
705 PM MDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE EVENING PRODUCING HAIL TO ONE AND A HALF INCHES IN
DIAMETER...60 MPH WINDS AND LOCALLY HEAVY RAINFALL WHICH MAY
PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM SATURDAY THROUGH
NEXT THURSDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT REPORTS OF LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL PRODUCING FLOODING WOULD
BE APPRECIATED.

In the hours before

Special weather statement, Jul 24, 6:33 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM CDT FRI JUL 24 2015

KSZ001-250115-
CHEYENNE KS-
733 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY UNTIL 815 PM
CDT...

AT 732 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF ST.
FRANCIS TO 17 MILES NORTH OF KANORADO...AND MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3977 10148 3957 10188 3957 10205 4000 10205
      4000 10144
TIME...MOT...LOC 0032Z 206DEG 11KT 3985 10170 3959 10205

DR
Local storm report, Jul 24, 6:38 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             12 N BURLINGTON         39.48N 102.27W
07/24/2015  E1.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

HILL
Local storm report, Jul 24, 7:12 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             13 S IMPERIAL           40.32N 101.64W
07/24/2015  E1.50 INCH       DUNDY              NE   PUBLIC

&&

HILL
Special weather statement, Jul 24, 7:16 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI JUL 24 2015

KSZ013-014-250145-
THOMAS KS-SHERMAN KS-
716 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND CENTRAL
THOMAS COUNTIES UNTIL 745 PM MDT/845 PM CDT/...

AT 716 PM MDT /816 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
GEM TO 8 MILES SOUTH OF EDSON...AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLBY...BREWSTER...LEVANT...GEM...MINGO AND HALFORD.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 30 AND 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3924 10159 3956 10126 3957 10110 3957 10092
      3928 10083 3913 10153 3914 10159
TIME...MOT...LOC 0116Z 248DEG 14KT 3949 10100 3920 10153

DR
Special weather statement, Jul 24, 7:31 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT FRI JUL 24 2015

COZ092-250215-
CHEYENNE COUNTY CO-
731 PM MDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY UNTIL 815
PM MDT...

AT 731 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WESKAN
TO 6 MILES SOUTHWEST OF CHEYENNE WELLS...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND ARAPAHOE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 141 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3867 10254 3902 10250 3905 10231 3905 10205
      3897 10204 3884 10204 3870 10205
TIME...MOT...LOC 0131Z 254DEG 34KT 3892 10209 3873 10240

DR
Local storm report, Jul 24, 7:35 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             14 S IMPERIAL           40.32N 101.67W
07/24/2015  E1.75 INCH       DUNDY              NE   PUBLIC

            HAIL UP TO GOLF BALL SIZE.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:12 PM MDTSevere Thunderstorm WarningGLDCheyenne18 min
Jul 24, 6:33 PM MDTSpecial Weather StatementGLDCheyenne42 min
Jul 24, 6:41 PM MDTFlash Flood WarningGLDRawlins2 hr
Jul 24, 6:54 PM MDTFlash Flood WarningGLDCheyenne3 hr
Jul 24, 7:13 PM MDTFlash Flood WarningGLDRawlins3 hr
Jul 24, 7:16 PM MDTSpecial Weather StatementGLDThomas29 min
Jul 24, 7:48 PM MDTSpecial Weather StatementGLDThomas, Wallace57 min
Jul 24, 8:29 PM MDTSpecial Weather StatementGLDLogan, Wallace61 min
Jul 24, 9:08 PM MDTSpecial Weather StatementGLDGove22 min
Jul 24, 9:20 PM MDTSpecial Weather StatementGLDWallace40 min
Jul 24, 9:34 PM MDTSevere Thunderstorm WarningGLDWallace26 min
Jul 24, 9:59 PM MDTSpecial Weather StatementGLDLogan, Wallace46 min
Jul 24, 10:46 PM MDTSpecial Weather StatementGLDLogan59 min
Jul 24, 10:48 PM MDTSpecial Weather StatementGLDSherman42 min
Jul 25, 2:18 AM MDTSpecial Weather StatementGLDDecatur42 min
Jul 25, 3:27 AM MDTSpecial Weather StatementGLDGraham48 min
Jul 25, 4:23 AM MDTSpecial Weather StatementGLDGraham52 min
Jul 25, 2:06 PM MDTHeat AdvisoryGLDGove, Graham, Norton28 hr
Jul 25, 5:21 PM MDTSevere Thunderstorm WarningGLDGreeley11 min
Jul 25, 5:34 PM MDTSpecial Weather StatementGLDGreeley, Wichita41 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.